Colorado, 2010Wildfire in Colorado, May 22 to 31, 2010
May 22 to 31, 2010 · NWS GJT · 3 events in 3 counties and zones
A downed power line started a wildfire in southwest Colorado near Norwood, which was propelled by very strong winds and dry conditions. The fire persisted for several days and burned into the month of June.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A downed power line started a wildfire in southwest Colorado near Norwood, which was propelled by very strong winds and dry conditions. The fire persisted for several days and burned into the month of June. Please see the June 2010 Storm Data Publication for additional information.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 22, 2:10 PM MST, 20 minutes earlier.
Area forecast discussion, May 22, 2:10 PM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
310 PM MDT SAT MAY 22 2010
...GUSTY WINDS REMAIN INTO MONDAY WITH FIRE WEATHER CONCERNS
PERSISTING IN IN SW CO...
.SHORT TERM..TODAY THROUGH SUNDAY NIGHT...
COLD FRONT TO ABOUT THE INTERSTATE 70 CORRIDOR THIS AFTERNOON.
WEAKER WINDS AND A FEW AREAS OF LIGHT RAIN IN THE COOLER AIR
MASS ACROSS NE UT AND NW CO THIS AFTERNOON. THE GRAND JCT RADAR VAD
WIND PROFILE SHOWING 40-50KT SW WINDS BETWEEN 11K AND 15K ELEVATION.
WILL KEEP THE CURRENT WIND HIGHLIGHTS IN PLACE. CLOUDS LIKELY
INHIBITING MIXING ALONG THE I-70 CORRIDOR KEEPING SFC WINDS SOMEWHAT
RESTRAINED...AND WARNING CRITERIA IN THE CENTRAL VALLEYS MAY BE
DIFFICULT TO REACH THOUGH ADVISORY CRITERIA MET..BUT IF CLOUDS BREAK
COULD STILL BURST OF STRONGER GUSTS FROM ALOFT STILL POSSIBLE. AZTEC
NM PROFILER ALSO SHOWING WEAKER WINDS ALOFT FOR SE UT/SW CO THIS
EVENING AS THE UPPER JET STAYING FARTHER WEST IN UT.
COLD FRONT AND UPPER JET EXPECTED TO PULL BACK WEST AFTER MIDNIGHT
TONIGHT AS THE FINAL PACIFIC SHORTWAVE DIVES INTO THE WESTERN TROUGH
EVENTUALLY CLOSING OFF AN UPPER LOW OVER SRN NV BY LATE SUNDAY. AS
THE CLOSED LOW AND TROUGH BEGIN MOVING EAST SUNDAY...RE-TIGHTENING OF
THE TEMP AND PRESSURE GRADIENT SHOULD BRING WINDY CONDITIONS TO SE
UT AND SW CO SUNDAY AFTERNOON. HAVE ISSUED A WIND ADVISORY FOR THESE
AREAS FOR S-SW GUSTS TO 45 MPH IN THE VALLEYS...AND 55-60 MPH IN THE
MTNS. STRONGEST WINDS IN THE SAN JUANS SHOULD BE WEST OF HWY 550.
RESURGENCE NORTHWARD OF WARM AND DRY AIR ON SUNDAY AHEAD OF THE
TROUGH. TEMPS ACROSS NE UT AND NW CO 10 TO 20 DEGS WARMER THAN
TODAY. ISOLATED SHOWER/THUNDERSTORM POSSIBLE IN THE FAR N UNDER THE
MORE DIFLUENT FLOW ALOFT.
THE UPPER TROUGH EXPECTED TO MOVE SW TO NE ACROSS THE FORECAST AREA
MONDAY. COOLER AIR REACHES SE UT AND SW CO AS EARLY AS SUNDAY
EVENING...WITH THE COLD CORE ALOFT MOVING OVERHEAD MONDAY. MOISTURE
REMAINS LIMITED WITH SHOWERS MAINLY IN THE COOLER AND UNSTABLE AIR
WITH THE TROUGH AXIS ON MONDAY. FAVORED PRECIP AREA REMAINS THE
NORTH MONDAY. TEMPS COOLER MONDAY POST-TROUGH.
.LONG-TERM...MONDAY NIGHT THROUGH SATURDAY...
LATEST 12Z GFS HAS THE LOW TRACKING FURTHER EAST INTO WYOMING BY 00Z
TUESDAY WHILE THE 12Z ECMWF BRINGS THE LOW INTO MONTANA. DESPITE
DIFFERENCES IN THE POSITION OF THE LOW...THE MODELS KEEP A CHANCE OF
SHOWERS MAINLY OVER THE NORTHERN SECTIONS OF OUR CWA THROUGH MONDAY
EVENING. TEMPERATURES WILL BE COOLER MONDAY NIGHT AFTER THE FRONTAL
PASSAGE...BUT WILL BE QUICK TO REBOUND AS THE FLOW RETURNS TO
SOUTHWESTERLY EARLY TUESDAY MORNING.
TUESDAY THROUGH SATURDAY...MODELS ARE CONSISTENT WITH A PERSISTENT
LONGWAVE TROUGH OVER THE WESTERN US AND A LONGWAVE RIDGE OVER THE
EASTERN US. THIS WILL KEEP OUR FORECAST AREA UNDER A DRY
SOUTHWESTERLY FLOW WITH SIGNIFICANT WARM AIR ADVECTION OCCURRING AT
LEAST THROUGH FRIDAY. 700 MB TEMPS BY THURSDAY AND FRIDAY REACH 15
DEGREES C IN THE GRAND VALLEY...WHICH IS CONSISTENT WITH PREVIOUS
RUNS. TEMPS WILL BE ABOVE NORMAL FOR MUCH OF THE FORECAST AREA WITH
MID 80S FOR HIGHS ACROSS THE LOWER VALLEYS. MODELS HINT ON MOISTURE
BEING PULLED UP FROM THE GULF ALONG THE DIVIDE ON FRIDAY WITH SOME
INSTABILITY...SO ADDED SLIGHT CHANCE OF THUNDERSTORMS FRIDAY
AFTERNOON FOR THE DIVIDE.
SATURDAY AND BEYOND IS WHERE THE MODELS DISAGREE ON THE HANDLING OF
THE PERSISTENT PACIFIC LOW PRESSURE TROUGH. THE TROUGH SLOWLY WORKS
ITS WAY INLAND WITH THE 12Z GFS BRINGING THE LOW UP THROUGH THE
CASCADES AND INTO CANADA. THE 12Z ECMWF HOWEVER SLOWLY TRACKS THE
LOW THROUGH THE GREAT BASIN. DUE TO INCONSISTENCIES...KEPT FORECAST
AREA DRY FOR SATURDAY.
&&
.AVIATION...
LOCAL MVFR CONDITIONS FOR NORTHERN VALLEY AIRPORTS THROUGH 06Z
TONIGHT DUE TO RAIN SHOWERS. LOCAL IFR CIGS OVER THE NRN MTNS. GUSTY
WINDS WILL CONTINUE THROUGH EVENING. VFR CONDITIONS EXPECTED SUNDAY
WITH GUSTY S TO SW WINDS DEVELOPING BY 17Z.
&&
.FIRE WEATHER...
WINDY WITH VERY STRONG GUSTS. LOW RH VALUES. THE RED FLAG WARNINGS
AND WATCH REMAIN IN EFFECT FOR ZONE 207 BELOW 7500 FEET. OTHERWISE
THE WEATHER REMAINS THE SAME...A DRY AND GUSTY SW FLOW WILL CONTINUE
THROUGH THE WEEKEND AND INTO MONDAY. WINDS ARE EXPECTED TO BE
STRONGEST ON SATURDAY AND THEN AGAIN MONDAY AS THE TROUGH'S DRY COLD
FRONT PUSHES SW TO NE ACROSS THE REGION. AFTERNOON VALLEY HUMIDITY
WILL MOST LIKELY FALL BELOW THE CRITICAL 15 PERCENT SUNDAY
AS TEMPERATURES REMAIN ABOVE NORMAL. COOLER BUT DRYER AIR ON MONDAY
WILL KEEP RH VALUES NEAR 15 PERCENT ALONG THE SOUTHERN TIER OF
COUNTIES. WINDS ARE EXPECTED TO BE LIGHTER NEXT TUESDAY...BUT
INCREASE AGAIN STARTING WEDNESDAY AS THE WESTERN TROUGH REDEVELOPS.
&&
.HYDROLOGY...
THE MAIN AREAS OF HYDROLOGIC CONCERN THROUGH THIS WEEKEND WILL
CONTINUE TO BE THE ELK RIVER AND LITTLE SNAKE RIVER BASINS IN
NORTHWESTERN COLORADO. THE SNOWPACK IN THE ELKHEAD MOUNTAINS...THE
HEADWATERS OF THESE RIVERS...REMAINS WELL ABOVE AVERAGE FOR THIS TIME
OF YEAR. MILD TEMPERATURES OVER THE NEXT FEW DAYS WILL CONTINUE TO
PROMOTE SNOWMELT...AND FLOWS ALONG THE LITTLE SNAKE RIVER AND THE ELK
RIVER WILL REMAIN HIGH WITH RIVER LEVELS NEAR BANKFULL IN SOME
AREAS.
WILL NEED TO WATCH THE TREND TOWARDS ABOVE NORMAL TEMPERATURES
STARTING THE MIDDLE OF THE NEXT WEEK AS THIS COULD PUSH THE ELK
RIVER TO NEAR FLOOD STAGE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR ZONES 004-010-012-
014-018-019-022-023.
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR ZONES 003-
006>009-011-013-017-020-021.
WIND ADVISORY FROM NOON TO 9 PM MDT SUNDAY FOR ZONES 006-009-
011- 017>022.
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR ZONE 207.
RED FLAG WARNING FROM 9 AM TO 9 PM MDT SUNDAY FOR ZONE 207.
FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
FOR ZONE 207.
UT...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR ZONE 025.
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR ZONES 022-
027>029.
WIND ADVISORY FROM NOON TO 9 PM MDT SUNDAY FOR ZONES 022-
027>029.
SHORT TERM.....JAD
LONG TERM......MDA/PF
AVIATION.......JAD
FIRE WEATHER...AS
HYDROLOGY......BALHazardous weather outlook, May 22, 4:45 AM MST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT MAY 22 2010
COZ001>014-017>023-UTZ022>025-027>029-231200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SAT MAY 22 2010
...WINDY AND DRY CONDITIONS WILL PERSIST THROUGH THE WEEKEND...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SOUTHWEST WINDS WILL INCREASE BY LATE THIS MORNING...AND THEN
STRENGTHEN DURING THE AFTERNOON. WINDS REACHING 25 TO 35 MPH WITH
GUSTS TO OVER 60 MPH ARE EXPECTED AT MANY LOCATIONS. THE WINDS WILL
CAUSE AREAS OF BLOWING DUST...WHICH WILL LOWER VISIBILITIES TO UNDER
ONE MILE AT TIMES. WINDS WILL DIMINISH BY AROUND SUNSET...BUT BREEZY
CONDITIONS WILL CONTINUE OVER HIGHER EXPOSED TERRAIN OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG AND GUSTY SOUTHWEST WINDS WILL AGAIN STRENGTHEN BY LATE SUNDAY
MORNING AND THEN CONTINUE INTO THE EARLY EVENING. WINDS WILL GUST TO
OVER 50 MPH AT TIMES. AREAS OF BLOWING DUST WILL BE POSSIBLE. WINDY
CONDITIONS ARE ALSO EXPECTED ON MONDAY. WINDS WILL AGAIN INCREASE
LATE IN THE WEEK.
A CHANCE OF SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
AND NORTHERN VALLEYS SUNDAY NIGHT INTO MONDAY.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
NL/EH
In the hours before
Local storm report, May 22, 2:23 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
323 PM MDT SAT MAY 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM NON-TSTM WND GST TELLURIDE 37.94N 107.81W
05/22/2010 M52 MPH SAN MIGUEL CO AWOS
WIND GUST AT TELLURIDE AIRPORT
&&
EVENT NUMBER GJT1000566
DLCWildfire, Paradox Valley / Lower Dolores River Basin
- When
- May 22, 2:30 PM MST to May 31, 11:59 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Around 2:30 pm on the afternoon of Saturday, May 22, a downed power line sparked a wildfire near the border of San Miguel and Montrose Counties along Good Enough Road. The fire spread rapidly with dry conditions and very strong southwest winds in place. Highway 145 was closed for a portion of time on Saturday due to the fire, and portions of the San Miguel River were also closed due to hazardous trees in the area. The fire continued for several days and eventually burned through roughly 2,500 acres of the Uncompahgre National Forest and nearly 430 acres of BLM land. There were no injuries or damages reported, but the estimated cost of the fire is $1,500,000. The fire continued into the month of June, so please see the June 2010 Storm Data Publication for additional information.
Wildfire, Uncompahgre Plateau and Dallas Divide
- When
- May 22, 2:30 PM MST to May 31, 11:59 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Around 2:30 pm on the afternoon of Saturday, May 22, a downed power line sparked a wildfire near the border of San Miguel and Montrose Counties along Good Enough Road. The fire spread rapidly with dry conditions and very strong southwest winds in place. Highway 145 was closed for a portion of time on Saturday due to the fire, and portions of the San Miguel River were also closed due to hazardous trees in the area. The fire continued for several days and eventually burned through roughly 2,500 acres of the Uncompahgre National Forest and nearly 430 acres of BLM land. There were no injuries or damages reported, but the estimated cost of the fire is $1,500,000. The fire continued into the month of June, so please see the June 2010 Storm Data Publication for additional information.
Wildfire, Northwestern San Juan Mountains
- When
- May 22, 2:30 PM MST to May 31, 11:59 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Around 2:30 pm on the afternoon of Saturday, May 22, a downed power line sparked a wildfire near the border of San Miguel and Montrose Counties along Good Enough Road. The fire spread rapidly with dry conditions and very strong southwest winds in place. Highway 145 was closed for a portion of time on Saturday due to the fire, and portions of the San Miguel River were also closed due to hazardous trees in the area. The fire continued for several days and eventually burned through roughly 2,500 acres of the Uncompahgre National Forest and nearly 430 acres of BLM land. There were no injuries or damages reported, but the estimated cost of the fire is $1,500,000. The fire continued into the month of June, so please see the June 2010 Storm Data Publication for additional information.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in South Dakota, May 22, 2010EF4 · 35 events
- Tornadoes and Hail in Nebraska, May 22, 2010$162,000 · EF2 · 7 events
- Strong Wind in Nebraska, May 22, 20101 death · 1 event
- Tornado and Hail in South Dakota, May 22, 2010$85,000 · EF2 · 5 events
- Flash Flooding and Hail in North Dakota, May 22 to 23, 2010$190,000 · 1.75 in hail · 13 events
- Damaging Wind in North Dakota, May 22, 2010$50,000 · 70 kt wind · 1 event
- Flash Flood and Hail in North Dakota, May 22, 2010$25,000 · 1 in hail · 2 events
- Flash Flooding and Damaging Winds in North Carolina, May 22, 2010$14,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Minnesota, May 22 to 23, 201065 kt wind · 8 events
- Strong Wind in Minnesota, May 22, 2010$7,000 · 7 events
- Dense Fog in Kentucky, May 22, 20105 events
- High Wind in Wyoming, May 22, 201057 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231275, 232004, 232016.